Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 32, NWS Albany, NY

August 16, 2003Herkimer County, New York

NWS Albany, NY issued this severe thunderstorm warning at Aug 16, 2003, 1:51 PM EDT for Herkimer County, New York. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2003, 1:51 PM EDT (17:51 UTC)
Expired
Aug 16, 2003, 2:45 PM EDT
In force
54 min
Issued by
NWS Albany, NY
Area
Whole counties

County Herkimer County, NY

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 5.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1111 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
590 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 161751
SVRALY
NYC043-161845-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
151 PM EDT SAT AUG 16 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HERKIMER COUNTY IN EASTERN NEW YORK

* UNTIL 245 PM EDT

* AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR OHIO...OR ABOUT 20 MILES NORTH OF LITTLE
  FALLS...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BLACK CREEK RESERVOIR AND COLD BROOK AT 210 PM EDT
  POLAND AT 215 PM EDT
  NEWPORT AT 235 PM EDT
  FAIRFIELD AND MIDDLEVILLE AT 245 PM EDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND VERY HEAVY
RAIN. PEOPLE OUTSIDE SHOULD MOVE TO A SUBSTANTIAL SHELTER NOW.

$$

LAT...LON 4340 7482 4339 7507 4300 7509 4302 7472

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 1:07 AM EDT, 12 hours 44 minutes earlier.

Area forecast discussion, Aug 16, 1:07 AM EDT, 12 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
107 AM EDT SAT AUG 16 2003

.DISC...SOME DEGREE OF UNSETTLED CONDITIONS TDY...THEN A FINE DRY
WEEK WITH A STRONG WARMING TREND WILL FOLLOW.

.SHORT TERM...FIRST CDFNT HAS MOVED S OF REGION TO ALONG THE NEW
ENGLAND COAST...LONG ISLAND...WASHINGTON DC METRO AND WEST INTO THE
OHIO VALLEY.  A SECONDARY FRONT...WELL DEFINED IN TD FIELDS IS FM N
VT ACROSS S ADRNDCKS AND BEHIND IT TD ARE IN L-M50S. MOST ACTIVE
CONVECTION IS OFFSHORE...OVER CAPE CD OR OVER MD. HUGE 1020 SFC HI
OVER MUCH OF ONTARIO.

WHILE AT SFC THIS PATTERN IS RATHER STRAIGHT FORWARD ITS ALOFT THE
SUBTLETIES ARE OF SOME CONCERN TODAY. 500 HPA SHRT WV DIGGING ACRS
MI WHILE BROAD TROF REMAINS IN PLACE OVER NORTHEAST THIRD OF US.
WITH FRONT STALLING NOT FAR OFFSHORE...JUST SOUTH OF CURRENT
POSITION...A MODERATE BAROCLINIC ZONE WILL BE ALONG THE CST TDY. ID
BE MUCH MORE CONCERNED IF WE HAD THIS PATTERN IN JAN...BUT IN ANY
CASE TDY A SERIES OF WEAK WAVES WILL PROPAGATE NE ALONG THIS CSTL
FRONTAL ZONE...AND FROM ALL INDICATIONS JUST AT ARMS LENGTH TO OUR
EAST. REGARDLESS ETA MDL SNDINGS ALL SHOW RH 0F 70% IN MUCH OF LAYER
BLW 9K FT TDY. ADD SOME COOLING TO MID LEVELS...SOME SUN AND WE
PROBABLY HAVE SCT-BKN CU AROUND TDY. THE GFS IS DRYING AND THIS
EFFECT IS MUCH WEAKER...AND HENCE SUNNIER.

WHILE THE PAST FEW DAYS THE ETA HAS HANDLED THE TIMING AND STRUCTURE
OF THIS SYSTEM...AT 06Z THE GFS HAS THE FRNTL LOCATION AND
CONVECTION LOCATIONS MUCH MORE EXACTLY THAN THE ETA. THE ETA IS
TRYING TO KEEP LLVL MOISTER AND CLOUDS ACROSS MUCH OF S TIER OF NY
THRU TDY.  WHILE THE MDLS ARE IN AGREEMENT ON FRNTL POSITION AND
LOCATION OF MID LEVEL TROF THEY KINDA GO THEIR OWN WAYS ON MOISTURE
PROFILE...AND QPF TDY. THE ETA PRODUCES CONVECTIVE (PARAMETERIZATION
PCPN) ACROSS SE ZONES...WHILE THE GFS HAS A CONVECTIVE RESPONSE
ACROSS THE S AND E ZONES THIS AFTN. GIVEN CURRENT ACTIVITY THINK
BOTH ARE OVER DONE...AND WL CARRY A CHC PCPN IN FAR SE OTHERWISE DRY
TDY. IN ADDITION WHILE SCT-BKN CU IS LKLY WL STAY WITH PS ACROSS THE
FCA TDY.

.LONGER TERM...BY SUN NT SFC HIGH IS ELONGATED ACROSS MOST OF
ONTARIO AND S QUEBEC. SFC FRONT HAS SHIFT WELL OFF SHORE AND IS
GRADUALLY DISSIPATING. SOME CLOUDS LINGER SUN NT...BUT BY MONDAY SFC
HI HAS SHIFTED S TO COVER NORTHEAST QUARTER OF USA...AND RETURN FLOW
AROUND IT IS PUMPING VERY HOT AMASS INTO GREAT PLAINS AND INTO
SOUTHWEST ONTARIO. IT DRIFTS TO THE SOUTH TUESDAY...AND HOT AMASS IS
STREAMING ACROSS ONTARIO THEN INTO NEW YORK AND N NEW ENG. BY
TUESDAY WHAT WAS THE CANADIAN HIGH HAS BEEN ABSORBED INTO THE
BERMUDA HIGH AND HAS BECOME ITS WESTWARD EXTENSION. MONDAY WILL BE
BRIGHT..SUNNY AND COMFORTABLE...TUESDAY INTO THURSDAY HEAT AND
HUMIDITY WILL BUILD WITH 90S LIKELY WED & THU.

.HYDROLOGIC STATUS...
OTHER THAN A SCT -SHRA TDY...WILL BE DRY INTO FRI. STREAMS/RIVERS
WILL SLOWLY RECEDE. NO HYDRO ISSUES THIS WEEK.

.ALY...NONE.

SNYDER
Hazardous weather outlook, Aug 16, 4:35 AM EDT, 9 hours 16 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-171045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
435 AM EDT SAT AUG 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...A STRONG COLD FRONT WILL MOVE SOUTH THROUGH THE
REGION...BRINGING THUNDERSTORMS MAINLY THIS AFTERNOON. SOME MAY
PRODUCE STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

SNYDER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 12:45 PM EDTSevere Thunderstorm WarningALYHerkimer45 min
Aug 16, 3:25 PM EDTSevere Thunderstorm WarningALYColumbia, Dutchess65 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.